Alert archive / Illinois / Tornado Warnings in 2023
Tornado Warning 15, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jan 12, 2023, 2:05 AM CST for Ballard County, McCracken County, Kentucky; Johnson County, Massac County, Pulaski County, Illinois. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2023, 2:05 AM CST (08:05 UTC)
- Expired
- Jan 12, 2023, 2:16 AM CST
- In force
- 11 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Johnson County, IL, Massac County, IL, Pulaski County, IL, Ballard County, KY, McCracken County, KY
The radar
The Paducah radar (KPAH), 18 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 12, 1:57 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jan 11, 11:26 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Jan 11, 11:26 PM CST, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Paducah KY 1126 PM CST Wed Jan 11 2023 .UPDATE... Issued at 1126 PM CST Wed Jan 11 2023 Low level thermodynamics based on storm behavior to the southwest, mesoanalysis trends and HRRR/RAP soundings have increased confidence a bit that it will be difficult to get surface based storms for several hours in this region. Will still need to keep an eye (particularly after sunrise tomorrow in the southeast) given the shear parameters but mainly focused on a hail threat overnight as storms approach from the southwest. Also updated for 06z TAFs. UPDATE Issued at 527 PM CST Wed Jan 11 2023 Updated for 00z TAFs && .SHORT TERM...(Tonight through Friday night) Issued at 202 PM CST Wed Jan 11 2023 The main concerns in the short-term portion of the forecast will be the potential for heavy downpours tonight into Thursday morning along with a few strong to severe storms. Satellite imagery shows the surface low over southwest KS this afternoon with extensive cloud cover spreading across the Plains. The upper low is showing up nicely on WV imagery over eastern CO. Temperatures this afternoon have warmed up nicely with most of the area in the mid to upper 60s. Dewpoints are running in the low to mid 50s with the nearest 60 degree dewpoint over southern AR and central MS. Mesoanalysis shows mid level lapse rates associated with the system around 8C/km across the Plains into southwest MO. Again, these lapse rates will likely work eastward into the Quad State later tonight. Tonight into Thursday: A surface low is still on track to move from southwest KS and the Panhandle of OK eastward, becoming directly overhead by 12Z Thursday. Directly behind the surface low, an upper- level closed low will be staggered just off to the west. Ahead of the surface low, a warm front will lift north and linger near or just north of the area late tonight. As this happens, warm/moist air will lift through the area. The combination of the approaching upper low, forcing ahead of the front and the Quad State being in the left- exit region of an upper-level jet, will lead to increasing chances for showers and thunderstorms. The main concern will be the potential for severe weather late tonight into Thursday morning. MUCAPE is expected to increase to around 400-800 J/kg late tonight, mainly across portions of southeast Missouri into western KY. At the same time, deep layer shear values are expected to increase to around 40-50kts with a strong mid-level jet passing through the area. Mid-level lapse rates are still expected to be in the 7-8C/km range, leading to a continued chance of seeing some severe hail. The very strong winds aloft, may lead to severe wind gusts, provided the storms can become surface based. Tornado potential still looks to be marginal, with the best chance of seeing a brief spin up or two being along the TN border. That will be where the steeper low-level lapse rates are co- located with helicity values around 200-300 m2/s2. The timing on the severe potential would be later tonight, with the latest CAMs showing around 08Z through about 15Z on Thursday, before the cold front sweeps through. Heavy rain will also be a concern with any of the storms as PWATs are pushing around 200% of normal for this time of year. Will not be surprising to see a few totals over an inch. Otherwise, much colder air will arrive behind the front with the possibility of a few snow flurries late in the day. Low temperatures will only be in the mid to upper 50s with highs in the upper 50s early in the day before quickly cooling off by late morning or early afternoon. In fact temperatures will likely drop into the upper 30s and low 40s by 3 to 4 pm. Thursday night through Friday night: The remnant upper trough will linger across the Quad State Thursday night into Friday morning. The combination of the a few shortwaves passing through the area and lingering moisture, will likely lead to some light snow showers or flurries. This would mainly impact the Pennyrile region up through southwest Indiana. The rest of the area will be on the far western edge of the trough and far enough away from the moisture and shortwaves to stay dry. A surface ridge will begin building across the area later Friday afternoon before becoming centered over the area Friday night. This will lead to fairly quiet weather and a gradual warming trend as heights begin to rise. Overnight lows will cool from the upper 20s Thursday night to the upper teens and low 20s Friday night as the high becomes centered overhead. High temperatures are expected to on be in the 30s for Friday with breezy conditions. .LONG TERM...(Saturday through Wednesday) Issued at 202 PM CST Wed Jan 11 2023 High pressure will be centered over the Gulf Coast states Saturday, moving over the Appalachians on Sunday, and dry conditions are expected through the weekend. The movement of the high will bring a gradual return of south winds Saturday, so after seasonable temperatures Saturday and Saturday night, we will have well above normal readings on Sunday. On Sunday night, models show a surface low over the Central Plains. The low will move into the Great Lakes region Monday night, which will drag the attendant cold front through the PAH forecast area late Monday into Monday night. Rain chances will spread across our area late Sunday night into Monday morning, continue through Monday afternoon, then end from west to east Monday night into early Tuesday morning with the departing front. After dew points in the 20s and 30s over the weekend, substantial moisture return ahead of the front will quickly push dew points into the 40s to lower 50s by Monday. The model blend indicates PoPs in the likely to categorical range Monday into Monday evening, and current QPF amounts for this system look to be in the half inch to one inch range. With surface LIs near zero Monday afternoon along and west of the Mississippi River, we could see a few thunderstorms. Well above normal temperatures will continue ahead of this system, and the air mass behind it it still very mild, so we will see similar readings through mid week. Tuesday afternoon and evening will be dry, then models bring another surface low into central U.S. Wednesday. Models differ quite a bit with the track of the low, but this is enough to include gradually increasing chances of rain to our area from late Tuesday night into Wednesday for now. && .AVIATION... Issued at 1126 PM CST Wed Jan 11 2023 Ceilings are running a bit better than originally thought ahead of and into parts of the approaching storm system. Still expected a deterioration of flight conditions overnight and some thunderstorms across the area. Low cigs and strong northwest winds pickup during the day Thursday as a strong cold front sweeps through the area. No better than MVFR cigs look reasonably likely through the TAF period save for some better cigs over the next couple of hours, bouncing between 2500-4500 ft as the storm system approaches. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...JGG SHORT TERM...KC LONG TERM...RST AVIATION...JGG
Hazardous weather outlook, Jan 12, 2:05 AM CST, 0 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 205 AM CST Thu Jan 12 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 205 AM CST Thu Jan 12 2023 /305 AM EST Thu Jan 12 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Thunderstorms are expected across the region late tonight. Strong to severe storms are possible with heavy downpours, large hail, and a few damaging wind gusts. A brief tornado can't be ruled out. A severe thunderstorm watch is now in effect for western Kentucky and far southern Illinois through 5 AM CDT. Refer to the watch for more details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected to linger through Thursday morning, mainly over western Kentucky, southern Illinois, and southwest Indiana. Strong to severe storms are possible with heavy downpours, small hail, and a few damaging wind gusts. A brief tornado can't be ruled out. .SPOTTER INFORMATION STATEMENT... Spotters should report any severe weather directly to the NWS or relay through their local media outlets.
In the hours before
Special weather statement, Jan 12, 12:45 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
1245 AM CST Thu Jan 12 2023
ILZ084-MOZ076-087-120730-
Jackson IL-Cape Girardeau MO-Perry MO-
1245 AM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of northern Jackson,
southeastern Perry and north central Cape Girardeau Counties through
130 AM CST...
At 1245 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Perryville, moving northeast at 50 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Altenburg around 1250 AM CST.
Other locations in the path of this storm include Ava and Elkville.
This includes Interstate 55 between Mile Markers 116 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3790 8915 3754 8974 3768 8989 3781 8968
3780 8968 3782 8967 3795 8945
TIME...MOT...LOC 0645Z 229DEG 43KT 3766 8975
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JGGLocal storm report, Jan 12, 1:08 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
108 AM CST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 AM HAIL BLOOMFIELD 36.89N 89.93W
01/12/2023 E0.50 INCH STODDARD MO LAW ENFORCEMENT
FAIRLY LENGTHY AMOUNT OF UP TO HALF INCH
HAIL AS STORM PASSED THE SHERIFFS OFFICE.
&&
JGGSpecial weather statement, Jan 12, 1:20 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
120 AM CST Thu Jan 12 2023
ILZ092-093-MOZ087-110>112-114-120800-
Alexander IL-Pulaski IL-Stoddard MO-Cape Girardeau MO-New Madrid MO-
Scott MO-Mississippi MO-
120 AM CST Thu Jan 12 2023
...Strong thunderstorms will impact portions of southwestern Pulaski,
Alexander, northern Mississippi, Scott, northeastern New Madrid,
southeastern Cape Girardeau and eastern Stoddard Counties through 200
AM CST...
At 120 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bell City to 6 miles south of Canalou.
Movement was northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Oran, Morley and Hay-Wood City around 125 AM CST.
Sikeston, Chaffee and Benton around 130 AM CST.
Scott City, East Prairie, Miner, Kelso and Cape Girardeau Airport
around 135 AM CST.
Cape Girardeau, Bertrand, Anniston and Olive Branch around 140 AM
CST.
Other locations in the path of these storms include Charleston,
Tamms, Wyatt and Cairo.
This includes the following highways...
Interstate 57 in Illinois between Mile Markers 1 and 3.
Interstate 57 in Missouri between Mile Markers 1 and 21.
Interstate 55 between Mile Markers 54 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3732 8953 3728 8924 3693 8916 3656 8973
3708 8979
TIME...MOT...LOC 0720Z 231DEG 56KT 3705 8974 3667 8969
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JGGSpecial weather statement, Jan 12, 1:39 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
139 AM CST Thu Jan 12 2023
ILZ075-081-082-120830-
Franklin IL-Hamilton IL-Jefferson IL-
139 AM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of southeastern
Jefferson, northwestern Hamilton and central Franklin Counties
through 230 AM CST...
At 139 AM CST, Doppler radar was tracking a strong thunderstorm over
West City, or near Benton, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Benton and Rend Lake Area around 145 AM CST.
Other locations in the path of this storm include Mcleansboro.
This includes Interstate 57 in Illinois between Mile Markers 63 and
78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3808 8845 3786 8898 3800 8911 3826 8860
TIME...MOT...LOC 0739Z 237DEG 27KT 3797 8898
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DWSpecial weather statement, Jan 12, 1:40 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Paducah KY
140 AM CST Thu Jan 12 2023
ILZ075-081-082-120830-
Franklin IL-Hamilton IL-Jefferson IL-
140 AM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of southeastern
Jefferson, northwestern Hamilton and central Franklin Counties
through 230 AM CST...
At 139 AM CST, Doppler radar was tracking a strong thunderstorm over
West City, or near Benton, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Benton and Rend Lake Area around 145 AM CST.
Other locations in the path of this storm include Mcleansboro.
This includes Interstate 57 in Illinois between Mile Markers 63 and
78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3808 8845 3786 8898 3800 8911 3826 8860
TIME...MOT...LOC 0739Z 237DEG 27KT 3797 8898
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DWSpecial weather statement, Jan 12, 1:52 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
152 AM CST Thu Jan 12 2023
ILZ082-083-086-087-120830-
White IL-Saline IL-Hamilton IL-Gallatin IL-
152 AM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of southwestern White,
northern Saline, southeastern Hamilton and northwestern Gallatin
Counties through 230 AM CST...
At 152 AM CST, Doppler radar was tracking a strong thunderstorm over
Galatia, or 8 miles northwest of Harrisburg, moving northeast at 30
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Galatia around 155 AM CST.
Eldorado around 205 AM CST.
Other locations in the path of this storm include Norris City and
Enfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3797 8820 3770 8864 3777 8871 3789 8871
3812 8836
TIME...MOT...LOC 0752Z 230DEG 28KT 3783 8865
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DWThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 1:26 AM CST | Severe Thunderstorm Warning | PAH | Ballard | 49 min |
| Jan 12, 1:46 AM CST | Severe Thunderstorm Warning | PAH | Ballard, Carlisle, McCracken | 34 min |
| Jan 12, 1:55 AM CST | Tornado Warning | PAH | Ballard | 11 min |
| Jan 12, 1:58 AM CST | Severe Thunderstorm Warning | PAH | Henderson, Union | 26 min |
| Jan 12, 2:00 AM CST | Severe Thunderstorm Warning | PAH | Carlisle, Fulton, Graves, Hickman | 31 min |
| Jan 12, 2:12 AM CST | Severe Thunderstorm Warning | PAH | Crittenden, Livingston, Union, Webster | 48 min |
| Jan 12, 2:30 AM CST | Special Weather Statement | PAH | Graves | 45 min |
| Jan 12, 2:45 AM CST | Severe Thunderstorm Warning | PAH | Crittenden, Union, Webster | 30 min |
| Jan 12, 3:04 AM CST | Severe Thunderstorm Warning | PAH | Henderson, Union, Webster | 26 min |
| Jan 12, 3:18 AM CST | Severe Thunderstorm Warning | PAH | Graves, McCracken | 27 min |
| Jan 12, 3:24 AM CST | Severe Thunderstorm Warning | PAH | Livingston, Marshall | 51 min |
| Jan 12, 3:31 AM CST | Severe Thunderstorm Warning | PAH | Daviess, Henderson | 44 min |
| Jan 12, 3:43 AM CST | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Livingston, Lyon | 47 min |
| Jan 12, 3:47 AM CST | Severe Thunderstorm Warning | PAH | Daviess, McLean | 15 min |
| Jan 12, 4:01 AM CST | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Hopkins, McLean, Webster | 44 min |
| Jan 12, 4:28 AM CST | Severe Thunderstorm Warning | PAH | Daviess, Henderson, McLean | 47 min |
| Jan 12, 4:43 AM CST | Severe Thunderstorm Warning | PAH | Daviess, Hopkins, McLean | 20 min |
| Jan 12, 5:13 AM CST | Severe Thunderstorm Warning | PAH | Daviess | 17 min |
| Jan 12, 5:19 AM CST | Severe Thunderstorm Warning | PAH | Caldwell, Calloway, Trigg | 41 min |
| Jan 12, 12:45 AM CST | Special Weather Statement | PAH | Jackson | 45 min |
| Jan 12, 1:20 AM CST | Special Weather Statement | PAH | Alexander | 40 min |
| Jan 12, 1:39 AM CST | Special Weather Statement | PAH | Franklin, Hamilton | 51 min |
| Jan 12, 1:40 AM CST | Special Weather Statement | PAH | Franklin, Hamilton | 50 min |
| Jan 12, 1:52 AM CST | Special Weather Statement | PAH | Saline | 38 min |
| Jan 12, 2:17 AM CST | Severe Thunderstorm Warning | PAH | Hardin, Johnson, Massac, Pope | 28 min |
| Jan 12, 12:12 AM CST | Special Weather Statement | PAH | Butler, Ripley | 48 min |
| Jan 12, 12:32 AM CST | Special Weather Statement | PAH | Scott, Stoddard | 43 min |
| Jan 12, 2:39 AM CST | Special Weather Statement | PAH | Stoddard | 51 min |
Nearby
Tornado Warnings in Illinois, 2023Tornado Warnings in Kentucky, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.